# SDR 95ZZZX4008

- Difficulty date: August 3, 1995
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N8453Y
- Make and model: Piper PA-28-161
- Aircraft serial: 288216042
- System (JASC): 3421 · Attitude Gyro and Indicating System
- Part: Horizontal Gyro
- Part number: 36101P
- Condition: Case Leak
- Location: Cockpit
- Part time: 2,100 hours
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

THE CASE OF THE ARTIFICAL HORIZON HAS BLACK ELECTRICAL TAPE AROUND THE OUTSIDE OF THE CASE, SEALING THE UNIT.  THE BLACK TAPE MELTS OR BECOMES SOFT DURING HIGH TEMPERATURES CAUSED BY THE SUN AND HIGH TEMPERATURES IN THE CABIN.  DUE TO THE DETERIORATED TAPE THE UNIT IS NOT ACCURATE, AND, THERE IS A HISSING SOUND AT LOW VACUUM LEVELS.  THE TAPE SEALS ITSELF AT HIGH VACUUM LEVELS, AND THE HISSING GOES AWAY.  THE ARTIFICIAL HORIZON WAS MFG IN 1979, AND INSTALLED IN THE A/C IN 1981.  TWO FAILURES REPORTED BY THE SAME MECHANIC, A & P IA.
